Lately, I have been experiencing a pounding headache, a stuffy nose and muscle aches. I went to see the doctor who told me that I have an infection and must take a capsule form antibiotic called amoxicillin. As usual, I was asked to finish the entire dose. Can I stop taking the antibiotic when I get better?
Amoxicillin is used to treat certain infections caused by bacteria such as pneumonia, bronchitis and infections of the ears, nose, throat, urinary tract, and skin.
Amoxicillin is in a class of medications called penicillin-like antibiotics. It works by stopping the growth of bacteria. Antibiotics will fight bacterial infections, but they do not treat viral infections such as cold and the flu.
If you have a viral infection, antibiotics will not make you better.
When you are prescribed amoxicillin or any other antibiotics, it is important to take them until you finish the prescription, even if you feel better.
Stopping antibiotics too soon may cause bacteria to become resistant to antibiotics.
Take note that antibiotics can destroy normal (“healthy”) bacteria that live in your body. This can result in symptoms such as nausea, diarrhoea and vaginal yeast infections.
Unfortunately, the overuse or abuse of antibiotics has contributed to the rise in drug-resistant bacterial infections. Because of this, more powerful antibiotics are needed to treat bacterial infections.
Ask the Expert is where we answer questions on all aspects of your health and wellness. Send in your health-related questions to email@example.com.